Patient Safety Tip of the Week

 

May 13, 2008

Medication Reconciliation: Topical and Compounded Medications

 

 

 

 

 

Over-the-counter medications and vitamins, minerals and herbal medications are frequently overlooked at the time of medication reconciliation. However, there is another group of medications also frequently overlooked – topical medications. Topical medications, of course, play an important role in management of many medical conditions, particularly ocular and cutaneous ones. But there is a whole subset of topical medications that are of special concern: compounded medications.

 

 

It used to be that compounding of medications was used primarily when a patient could not take or could not tolerate a specific medication by the usual route. The active ingredient was then compounded into a preparation that could be administered via an alternative route (eg. cutaneous gel or ointment, suppository, etc.). But the industry has changed significantly and the use of compounded medications has become much more complex.

 

 

Many of you remember the scrutiny the compounding industry came under several years ago after several deaths related to high systemic concentrations of local anesthetic agents that were in compounded topical preparations. These were creams containing high doses of topical anesthetic agents like lidocaine, tetracaine, benzocaine, and prilocaine and systemic absorption led to seizures and arrhythmias and at least 2 deaths. Small children, those with pre-existing heart disease, and those with severe liver disease were especially vulnerable. Risk of harm was increased if the cream was applied to large areas of the body, was covered by a bandage or dressing, or was left on the body for long periods.

 

 

But the FDA has estimated that at least 1% of all medications dispensed nationwide are compounded. Yet, surprisingly, the FDA has almost no oversight authority for compounded medications and most oversight of compounding is done by state Boards of Pharmacy. The FDA did a limited survey of compounded drugs in 2006 and found that potency ranged from 67.5% to 268.4% of the amount of drug declared in the product labeling.

 

 

Even less is known about the absorption and bioavailability of drugs that have been compounded. There is very little in the published literature about pharmacokinetics for many single active drug compounded preparations. On top of this, there are now compounded preparations that may have four or more active ingredients. There is almost no literature on what happens to the absorption, bioavailabilty and pharmacokinetics due to interactions of the various component drugs in a compounded preparation. And there is very little published on the efficacy or safety of such preparations.

 

 

Of course there are many topical agents that are approved by the FDA and have good safety records. This includes some topical anesthetics. There are also several analgesic patches approved by the FDA. There is even one FDA-approved topical NSAID (Voltaren Gel) for osteoarthritis pain. That has been demonstrated to be clinically effective and safe in randomized controlled trials involving more than 900 patients. Contrast that to some compounded “pain” preparations that contain ketamine, gabapentin, clonidine, and amitriptyline all in one gel that are advertised by some compounding pharmacies. Another advertises a combination of ketoprofen, baclofen, gabapentin, and lidocaine. Those preparations have not been tested in good RCT’s and almost nothing is known about the systemic absorption of the individual components in these complex preparations. Little is known about their efficacy and their safety. If a patient were to develop allergic-like symptoms on such agents, it would be difficult to know which of the ingredients was responsible.

 

 

When you perform medication reconciliation, you need to acknowledge any topical preparation the patient is known to have been taking and then decide whether it should be continued or discontinued and whether the patient should be switched to an alternative agent. One of the biggest problems in the medication reconciliation process is often not knowing the full reasons a particular drug or preparation had been prescribed by another physician. Many of the FDA-approved topical agents may simply be continued in the hospital. Particularly with some of the topical narcotic patches, one must strongly consider that the patient would be at risk of a withdrawal syndrome if the patches were discontinued. In such cases, continuation of the patches or switch to oral equivalents (being careful to use nomograms or other aids to help in the appropriate conversion to an oral equivalent) may be necessary. But it is much more difficult to know what to do with some of the compounded preparations mentioned above, particularly some of the 4-drug combination products. Your hospital pharmacy may not be able to match the compounding that had been done at an outside pharmacy. Often the best course in such cases would be to discontinue those compounded medications but be very vigilant for possible symptoms related to withdrawal of one or more components in those preparations.

 

 

Medication reconciliation for topicals is also important in radiology. Our February 19, 2008 Patient Safety Tip of the Week “MRI Safety” noted that drug patches may become patient safety issues in patients undergoing MRI. That is primarily because some of the patches contain metal or ferromagnetic elements that may overheat during MRI and cause burns. A recent article in Medscape discussed which patches need to be removed prior to MRI and which are safe. That article stresses that communication should take place with the prescribing physician to see whether interruption in that drug therapy would be harmful to the patient. And a pharmacist may help determine whether a removed patch needs to be discared or can be reused by the patient.

 

 

Update: See also our March 2009 What’s New in the Patient Safety World column  Risk of Burns during MRI Scans from Transdermal Drug Patches”.

 

 

 

References:

 

 

US FDA. FDA News. FDA Warns Five Firms to Stop Compounding Topical Anesthetic Creams. December 5, 2006. http://www.fda.gov/bbs/topics/NEWS/2006/NEW01516.html

 

 

US FDA. 2006 Limited FDA Survery of Compounded Drug Products. http://www.fda.gov/cder/pharmcomp/survey_2006.htm

 

 

First Topical Prescription For Osteoarthritis Pain, Voltaren Gel Receives FDA Approval. Medical News Today. October 23, 2007. http://www.medicalnewstoday.com/articles/86402.php

 

 

Hulisz DT. Are Topical Patches Safe During MRI or CT Scans? Medscape. May 2, 2008. http://www.medscape.com/viewarticle/572561

 

 

 

 

 

 

 


 


http://www.patientsafetysolutions.com

 

Home

 

Patient Safety Tip of the Week Archive

 

What’s New in the Patient Safety World Archive